Tennessee, 2020Flash Flooding and Hail in Tennessee, July 12, 2020
July 12, 2020 · NWS OHX · 14 events in 10 counties and zones
A line of severe thunderstorms moved through Middle Tennessee in the early morning hours of July 12. Numerous reports of wind damage along with hail and flash flooding were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $54,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms moved through Middle Tennessee in the early morning hours of July 12. Numerous reports of wind damage along with hail and flash flooding were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 12, 12:38 AM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 12, 12:38 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
138 AM CDT Sun Jul 12 2020
.DISCUSSION...
The earlier round of convection in Kentucky fizzled out as it
moved into the northern part of our area. At this point, that
batch of activity is producing moderate rain with an occasional
lightning strike. Models have been advertising more storms
developing northwest of the CWA and moving into our area through
the rest of the nighttime hours. That solution is on track as
convection has quickly exploded along the Ohio River and
southward. The environment in the western half of the CWA is
unstable with 1000-2000 J/kg of MUCAPE and 1000-1400 J/kg of
DCAPE. In addition to the instability, modest northwesterly flow
has led to 30-40 kts of effective bulk shear. A few strong storms
can be expected overnight with even a couple being able to reach
severe limits. The main threat will be damaging winds. Some sub-
severe hail is possible as well.
Models show activity continuing into the morning today. HRRR seems
to be holding onto the convection a little too long compared to
the NAM Nest. This will have an impact on later activity as the
shortwave swings through Middle Tennessee. Most models show a
second wave of activity by 21z along the surface front. Bulk shear
values will still be in the 35-45 kt range. The question will be
how much we can recover from the morning round. Right now, it
seems reasonable that we will be able to recover enough for a
couple storms to reach severe limits with damaging winds once
again being the main threat. If a storm can remain discrete, a
tornado could not be completely ruled out, but chances are slim.
Behind the front, things will quickly dry out as another slightly
refreshing air mass filters in. Monday will be the coolest day of
the week with temperatures mainly in the 80s. A couple locations
including Nashville could touch 90. The warm up will commence on
Tuesday as the influences of the western upper high creep
eastward. Right now, Wednesday and Thursday look to be the hottest
days with highs everywhere in the 90s and a couple locations
possibly reaching the upper 90s. Heat index values exceeding 105
look possible Wednesday through the weekend west of the
Cumberland Plateau. PoPs return to the forecast on Wednesday, but
they look to be diurnal in nature. PoPs Wednesday onward to
limited to 30-40% despite higher values that the GFS is producing.
&&
.AVIATION...
06Z TAF DISCUSSION.
Chances for showers and thunderstorms will impact all terminals
this TAF period, with 2 rounds possible. Should storms pass over
terminals, MVFR/IFR vis will be possible with heavier showers. Overnight,
storms look to develop and move in from the northwest through mid
morning, with a break late morning through mid afternoon.
Additional showers and storms may develop late afternoon through
the mid evening. Outflow from earlier storms will bring strong
winds over the next hour or two at KBNA/KMQY, otherwise expecting
light and variable winds overnight. Southwest/west winds will pick
up by mid morning to around 10 knots gusting up to 15 knots
during the day, becoming northwest by the evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 88 69 89 68 93 / 50 30 0 0 0
Clarksville 86 67 87 64 91 / 50 10 0 0 0
Crossville 83 65 82 62 87 / 40 20 0 0 10
Columbia 87 68 88 66 92 / 60 30 0 0 10
Lawrenceburg 86 68 87 65 92 / 60 30 0 0 10
Waverly 87 68 88 66 92 / 60 10 0 0 0
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......Reagan
AVIATION........Barnwell
Hazardous weather outlook, Jul 11, 4:06 AM CST, 22 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
506 AM CDT Sat Jul 11 2020
TNZ005>011-023>034-056>066-075-077>080-093>095-121015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
506 AM CDT Sat Jul 11 2020
This Hazardous Weather Outlook is for Middle Tennessee.
.DAY ONE...Today and tonight.
Storms will move into Middle Tennessee tonight after midnight. A few
storms may be capable of producing damaging winds and heavy rain.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Additional storms will impact Middle Tennessee during the day on
Sunday. A few storms could be severe with damaging winds and heavy
rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed on Sunday. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.
10
In the hours before
Special weather statement, Jul 11, 11:53 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Nashville TN
1253 AM CDT Sun Jul 12 2020
TNZ007>009-120645-
Robertson TN-Sumner TN-Macon TN-
1253 AM CDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR SUMNER...WEST CENTRAL MACON AND
EASTERN ROBERTSON COUNTIES UNTIL 145 AM CDT...
At 1252 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Cross Plains, or 17 miles northeast of Springfield,
moving southeast at 30 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Gallatin, Springfield, Hendersonville, Goodlettsville, White House,
Millersville, Greenbrier, Westmoreland, Ridgetop, Cross Plains,
Portland, Orlinda, Mitchellville, Black Jack, Bethpage, Oak Grove,
Bledsoe Creek State Park and Cottontown.
This includes Interstate 65 between mile markers 98 and 121.
LAT...LON 3665 8629 3651 8607 3645 8617 3648 8619
3649 8624 3645 8624 3645 8627 3638 8627
3634 8634 3636 8637 3631 8639 3633 8646
3628 8652 3632 8655 3626 8657 3625 8661
3634 8672 3640 8675 3639 8678 3664 8695
TIME...MOT...LOC 0552Z 327DEG 28KT 3669 8667
BarnwellSpecial weather statement, Jul 12, 1:46 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Nashville TN
246 AM CDT Sun Jul 12 2020
TNZ005-006-120830-
Stewart TN-Montgomery TN-
246 AM CDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND NORTHEASTERN
STEWART COUNTIES UNTIL 330 AM CDT...
At 246 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Campbell, moving east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Clarksville, Big Rock, Indian Mound and Woodlawn.
This includes Interstate 24 between mile markers 1 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3662 8713 3661 8712 3656 8714 3655 8713
3655 8712 3654 8712 3652 8711 3647 8713
3646 8712 3644 8715 3641 8715 3643 8717
3642 8718 3651 8777 3664 8777 3664 8711
TIME...MOT...LOC 0746Z 285DEG 36KT 3659 8752
BarnwellEvent by event
7 thunderstorm wind, 3 hail, 3 flash flood, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Montgomery
- When
- July 12, 2:09 AM CST
- Where
- Montgomery County, 1.85 mi NW of Stringtown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.500, -87.592
A tree fell onto a house east of Indian Mound in western Montgomery County.
Hail, Stewart
- When
- July 12, 2:30 AM CST
- Where
- Stewart County, Indian Mound
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.500, -87.680
A Twitter tSpotter report and photo showed penny size hail fell in Indian Mound.
Thunderstorm Wind, Houston
- When
- July 12, 2:42 AM CST
- Where
- Houston County, 2.78 mi SW of Spring Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.304, -87.638
Trees and power lines were blown down along Highway 49.
Thunderstorm Wind, Dickson
- When
- July 12, 3:39 AM CST
- Where
- Dickson County, 1.16 mi WSW of Dickson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.071, -87.397
A tree was blown down in the roadway on Beasley Drive.
Thunderstorm Wind, Houston
- When
- July 12, 3:45 AM CST
- Where
- Houston County, Tennessee Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 36.320, -87.770
A few power lines were blown down with power outages across Houston County.
Hail, Hickman
- When
- July 12, 4:20 AM CST
- Where
- Hickman County, 1.53 mi NE of Wrigley
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 35.916, -87.331
Nickel size hail was reported on Spot Light Road near State Highway 100.
Flash Flood, Cheatham
- When
- July 12, 4:30 AM CST
- Where
- Cheatham County, 2.76 mi S of Craggie Hope to 3.63 mi S of Craggie Hope
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 36.060, -87.150
Campbell Ridge Road in Kingston Springs had severe flood damage with asphalt washed away.
Flash Flood, Dickson
- When
- July 12, 4:42 AM CST to 4:45 AM CST
- Where
- Dickson County, 1 mi SW of Colesburg to 2.14 mi N of Colesburg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.059, -87.362
Multiple roads were closed across Dickson County due to flooding. Flood waters were up to homes and front porches in downtown Dickson.
Lightning, Davidson
- When
- July 12, 5:00 AM CST
- Where
- Davidson County, 1.38 mi S of Madison
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 36.230, -86.770
Lightning struck a tree then traveled into a home in the 200 block of Ewing Drive and set it on fire.
Thunderstorm Wind, Maury
- When
- July 12, 5:10 AM CST
- Where
- Maury County, Mt Pleasant
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.530, -87.200
Several trees were blown down across Maury County.
Thunderstorm Wind, Hickman
- When
- July 12, 5:15 AM CST
- Where
- Hickman County, Centerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 35.780, -87.470
Several trees and power lines were blown down across Hickman County with around 1,100 power outages.
Thunderstorm Wind, Lewis
- When
- July 12, 6:02 AM CST
- Where
- Lewis County, 1.64 mi NW of Gordonsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 35.588, -87.449
Several trees and power lines were blown down along Highway 412 from Little Swan Creek Road eastward to the Maury County line.
Hail, Giles
- When
- July 12, 6:12 AM CST
- Where
- Giles County, 3.94 mi W of Yokley
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.420, -87.190
Nickel size hail was reported 9 miles south of Mount Pleasant.
Flash Flood, Maury
- When
- July 12, 7:00 AM CST
- Where
- Maury County, 0.84 mi SE of Screamer to 0.88 mi ESE of Godwin
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.442, -87.159
Several roads were flooded in Maury County including Mt. Joy Road and Terrapin Branch Road near Mount Pleasant, as well as Taylor Store Road and multiple other roads in Hampshire. One home was flooded near Columbia. Another water rescue from a mobile home was conducted on Terrapin Branch Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 12 to 15, 202068 injured · $1.0 million · 1 event
- Rip Current in North Carolina, July 12, 20202 deaths · 1 event
- Rip Current in North Carolina, July 12, 20201 death · 1 event
- Hail and Damaging Winds in Nebraska, July 12, 2020$528,000 · 2.5 in hail · 22 events
- Damaging Winds in Mississippi, July 12, 2020$90,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Ohio, July 12, 2020$56,000 · 50 kt wind · 9 events
- Flash Flood and Damaging Wind in West Virginia, July 12, 2020$51,000 · 2 events
- Hail and Damaging Winds in Alabama, July 12, 20201 in hail · 33 events
- Flooding and Damaging Winds in Alabama, July 12, 2020$5,000 · 52 kt wind · 27 events
- Tornado and Flash Flood in Colorado, July 12, 2020$4,000 · 2.5 in hail · 14 events
- Hail and Damaging Winds in Alabama, July 12 to 19, 20201.75 in hail · 11 events
- Lightning Strike in Arizona, July 12, 2020$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911792, 912772, 911798, 911801, 911805, 912774, 911807, 911808, 911813, 911817, 911819, 911821, 912773, 911825.